Hail, Miami
- When
- May 9, 6:05 PM CST
- Where
- Miami County, 4 mi E of Louisburg
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -94.617
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 9, 2:51 PM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 351 PM CDT FRI MAY 9 2003 ANOTHER ACTIVE NIGHT LOOKS TO BE IN STORE FOR EAST KANSAS AND NORTHERN MISSOURI. SATELLITES AND SURFACE OBSERVATIONS INDICATE THAT THE SURFACE BOUNDARY LEFT OVER FROM LASTNIGHT HAS CONTINUED TO WALLOW AROUND CENTRAL MISSOURI TODAY. LATEST OBS WOULD PLACE THE BOUNDARY ACROSS WICHITA THROUGH KANSAS CITY TO SOMEWHERE JUST SOUTH OF KIRKSVILLE. LOW LEVEL WINDS INDICATE A LACK OF SIGNIFICANT CONVERGENCE CURRENTLY ALONG THE FRONT...AND WITH A WEAK RIDGE BUILDING ACROSS THE REGION TODAY...THERE IS LITTLE UPPER LEVEL SUPPORT FOR CONVECTION. ON THE OTHER HAND DEWPOINTS SOUTH OF THE BOUNDARY ARE IN THE 70+ RANGE. SGF HAD AN 18Z SOUNDING...CAPES WHERE ABOVE 4000 J/KG WITH STEEP MID-LEVEL LAPSE RATES OF 7+ C/KM. THE SOUNDING IS SHOWING A WEAK CAP ACROSS SOUTHERN MISSOURI...BUT MODELS PROG A VORT MAX TO WORK ITS WAY FROM TX THROUGH WEST OK AND INTO SOUTH/CENTRAL MO TONIGHT. I ANTICIPATE THAT THIS SHOULD WEAKEN ANY REMAINING CAP ALONG AND SOUTH OF THE BOUNDARY AND POP OFF SOME STORMS. THE THUNDERSTORMS STARTING TO GO THIS AFTERNOON IN OK BACK THIS IDEA UP. AS THE THE VORT MAX MOVES INTO MO OVERNIGHT THE NOSE OF THE LLJ SHOULD BACK ACROSS THE BOUNDARY. THIS WILL SET UP THE SOUTHERN HALF OF OUR COUNTY WARNING AREA FOR STRONG CONVECTION OVERNIGHT. THE HODOGRAPHS INDICATE THAT LINES/MULTI-CELL THUNDERSTORMS WOULD BE THE MAIN THREAT SOUTH OF A LINE FROM KANSAS CITY THROUGH MOBERLY. THEREFORE HAIL AND STRONG WINDS LOOK TO BE THE MAIN THREAT WITH OUR OVERNIGHT SEVERE WEATHER. ADDITIONALLY...WITH A HIGH AMOUNT OF MOISTURE POOLING ALONG THE BOUNDARY HEAVY RAIN COULD BE A PROBLEM OVER NIGHT. FLOOD GUIDANCE VALUES FOR CENTRAL MISSOURI ARE A BIT LOW GIVEN ALL THE RECENT RAINS THAT HAVE MOVED THROUGH THE AREA. THEREFORE WE HAVE GONE WITH A FLOOD WATCH SOUTH OF A LINE FROM MOBERLY TO ODESSA TO CLINTON. FOR TOMORROW MORE ACTIVE WEATHER IS ON TAP. A WEST COAST TROUGH WILL SWING THROUGH THE MIDWEST SATURDAY SPINNING UP A NICE SURFACE LOW IN THE PANHANDLE OF TX/OK. THIS IS FORECASTS TO LIFT THROUGH MISSOURI DURNING THE AFTERNOON AND EVENING HOURS. THE BEST DYNAMICS INDICATE THAT STRONG THUNDERSTORMS COULD LIGHT UP ACROSS NORTHERN MISSOURI EAST OF A LINE FROM BETHANY TO BUTLER. WITH THE UPPER LEVEL JET MOVING ACROSS MISSOURI...AND A BOUNDARY FLOATING AROUND IN OUR CENTRAL SECTION...THE MODEL SOUNDINGS SHOW THAT THERE SHOULD BE ENOUGH HILICITY MAKE SUPERCELL THUNDERSTORMS A POSSABLITLY. WITH THIS COMES THE THREAT OF HAIL...STRONG WINDS AND ISOLATED TORNADOS TOMORROW AFTERNOON AND EVENING. CUTTER 300 AM... SATELLITE IMAGERY AND OBJECTIVE ANALYSIS SHOW LONGWAVE TROUGH ACROSS WESTERN CONUS WITH SOUTHWESTERLY FLOW STRETCHING ACROSS CENTRAL PLAINS INTO MID/UPPER MO RIVER VALLEY. VIGOROUS SHORTWAVE TROUGH NOTED OVER MID MO RIVER VALLEY PULLING AWAY FROM REGION...WHILE UPSTREAM UPPER LOW NOTED DIGGING INTO GREAT BASIN. SURFACE ANALYSIS SHOWS DRYLINE ACROSS FAR NORTHWEST MO INTO EASTERN KS...HOWEVER PROFILER DATA SHOWS 850MB WINDS HAVE VEERED ACROSS AREA...THUS ONLY SHALLOW LAYER OF MOISTURE REMAINING ACROSS FORECAST AREA. FAIRLY QUIET DAY EXPECTED ACROSS FORECAST AREA AS SHORTWAVE RIDGE BUILDS ACROSS REGION. AS GREAT BASIN LOW BEGINS TO EJECT TONIGHT LOW LEVEL JET PROGGED TO INCREASE ACROSS EASTERN PLAINS. EXPECT CONVECTION TO DEVELOP IN REGION OF MASS CONVERGENCE ALONG NOSE OF JET ACROSS EASTERN KANSAS THEN SPREAD ACROSS FORECAST AREA. GIVEN FAIRLY STEEP LAPSE RATES ABOVE MOIST LAYER LARGE HAIL WILL BE POSSIBLE. SURFACE LOW PROGGED TO TRACK ACROSS NORTHWEST MO INTO SOUTHERN IA SATURDAY MORNING...WITH FRONT PUSHING ACROSS FORECAST AREA DURING AFTERNOON HOURS. HAVE KEPT HIGHER POPS ACROSS EASTERN ZONES...AS FRONT WILL BE PUSHING THROUGH DURING PEAK HEATING. SHEAR/INSTABILITY PARAMETERS SUPPORT THREAT OF SEVERE...AND LINEAR FORCING ALONG ADVANCING FRONT SUGGESTS SQUALL LINE LIKELY TO QUICKLY FORM WITH DAMAGING WINDS/LARGE HAIL POSSIBLE. SEAMAN .EAX... KS...NONE. MO...FLOOD WATCH FOR TONIGHT FOR ZONES MOZ033...MOZ038>040... MOZ044>046...MOZ054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT FRI MAY 9 2003 ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED TONIGHT ACROSS EAST CENTRAL KANSAS INTO CENTRAL MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST NORTH OF A FRONTAL BOUNDARY THAT WILL EXTEND FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. THE MOST LIKELY AREA TO SEE DAMAGING WIND GUSTS AND HAIL WILL BE IN LOCATIONS ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY MISSOURI. THERE WILL BE LESS OF A THREAT IN NORTHERN MISSOURI. HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT FROM EAST CENTRAL KANSAS INTO CENTRAL MISSOURI. PORTIONS OF CENTRAL MISSOURI ALREADY HAVE SATURATED GROUND FROM EARLIER RAINS...SO IF THE HEAVY RAIN OCCURS...IT MAY LEAD TO FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS FROM FRIDAY NIGHT WILL CONTINUE ACROSS NORTHERN AND CENTRAL MISSOURI DURING THE MORNING HOURS...BUT BE WEAKENING AND THEN DIMINISH BY MIDDAY. HOWEVER MORE THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN CENTRAL MISSOURI IN THE AFTERNOON HOURS...MAINLY EAST OF A LINE FROM BETHANY TO BUTLER MISSOURI. THESE STORMS MAY BECOME SEVERE...WITH HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THESE STORMS SHOULD MOVE EAST OF THE REGION SATURDAY EVENING. FOR NEXT WEEK THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY AS ANOTHER FRONTAL BOUNDARY MOVES INTO EAST KANSAS AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN AREAS ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY MISSOURI AND AGAIN ON SATURDAY ALONG AND EAST OF A LINE FROM BETHANY TO BUTLER MISSOURI && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM BRECKENRIDGE MO .88 INCH HAIL
05/08/03 CALDWELL REPORTED BY PUBLIC.
0621 PM TRENTON MO .88 INCH HAIL
05/08/03 GRUNDY REPORTED BY HAM RADIO
OPERATOR.
0857 PM ADRIAN MO 2.5 INCH HAIL
05/08/03 BATES REPORTED BY PUBLIC.
0900 PM 1 SW GARDEN CITY MO 1.75 INCH HAIL
05/08/03 CASS REPORTED BY PUBLIC.
0915 PM DRESDEN MO .88 INCH HAIL
05/08/03 PETTIS REPORTED BY PUBLIC.
1050 PM FAYETTE MO .75 INCH HAIL
05/08/03 HOWARD REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM TARKIO MO .75 INCH HAIL
05/08/03 ATCHISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM FAYETTEVILLE MO 1 INCH HAIL
05/09/03 JOHNSON NICKEL TO QUARTER SIZE
HAIL REPORTED BY LAW
ENFORCEMENT.
0550 PM 7 N WARRENSBURG MO 1.75 INCH HAIL
05/09/03 JOHNSON GOLFBALL SIZE HAIL
REPORTED BY EMERGENCY
MANAGEMENT.The Pleasant Hill radar (KEAX), 37 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359884, 5359885.